Texas, 2013

Hail and Damaging Winds in Texas, June 7 to 8, 2013

June 7 to 8, 2013 · NWS AMA · 8 events in 4 counties and zones

The Texas Panhandle was firmly locked in northwest flow aloft on the 7th. This type of weather pattern favors the development of precipitation across the Panhandle as it allows weak shortwave troughs to dive southeastward from the Continental Divide into the Southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Panhandle was firmly locked in northwest flow aloft on the 7th. This type of weather pattern favors the development of precipitation across the Panhandle as it allows weak shortwave troughs to dive southeastward from the Continental Divide into the Southern Plains. The large scale lift provided by one such shortwave during the afternoon hours of the 7th coupled with marginal elevated instability to develop scattered thunderstorms across the northern Texas Panhandle. Initially these storms were near stationary due to weak mid-level steering winds. However, elevated instability values were high enough to produce an isolated severe thunderstorm. As the 6 PM CST hour approached, scattered thunderstorms began moving to the southeast as the shortwave approached and steering flow strengthened. Discrete thunderstorms across the eastern half of the Texas Panhandle increased in intensity while moving to the southeast as they moved into areas of slightly higher instability values. These thunderstorms produced varying sizes of hail and heavy rain before diminishing around the 7 PM CST hour. Discrete thunderstorms over the western half of the Texas Panhandle began merging into a line while moving to the south-southeast. Once congealed into a linear structure, these thunderstorms moved across the western half of the Texas Panhandle producing damaging wind gusts and heavy rain. These thunderstorms quickly diminished after 10 PM CST as the upper level shortwave which initiated these storms moved into central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 7, 1:52 PM CST, 38 minutes earlier.

Area forecast discussion, Jun 7, 1:52 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT FRI JUN 7 2013

.DISCUSSION...
ACTIVE NORTHWESTERLY FLOW PATTERN THROUGH SATURDAY AND SATURDAY NIGHT
AS SHORTWAVES CONTINUE TO TRACK SOUTHEAST OUT OF THE CENTRAL AND
SOUTHERN ROCKIES AND MOIST UNSTABLE AIR MASS ACROSS THE PANHANDLES.
CONVECTION EXPECTED TO BE CONFINED TO MAINLY THE AFTERNOON AND
EVENING HOURS THROUGH SATURDAY. UPPER HIGH BUILDS IN FROM THE WEST
NEXT WEEK ACROSS THE FOUR CORNERS REGION SUNDAY...AND THEN ACROSS THE
SOUTHERN ROCKIES AND WEST TEXAS MONDAY THROUGH FRIDAY. CANNOT RULE
OUT POSSIBLE CONVECTION MONDAY AND MONDAY NIGHT AS SHORTWAVE ENERGY
TRACKS AROUND THE NORTHERN PERIPHERY OF THE UPPER HIGH...HOWEVER
CONFIDENCE TOO LOW TO MENTION AT THIS TIME. WILL CONTINUE TO MONITOR
CLOSELY. OTHERWISE...HOT AND DRY CONDITIONS NEXT WEEK THROUGH FRIDAY.

SCHNEIDER

&&

.FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THIS WEEKEND. ALTHOUGH ELEVATED FIRE WEATHER CONDITIONS WILL BE
POSSIBLE EITHER MONDAY OR TUESDAY OR BOTH DAYS BASED ON POSSIBLE 20
FOOT WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS AND MINIMUM AFTERNOON
RELATIVE HUMIDITIES OF 20 PERCENT OR LESS...ANY ELEVATED FIRE WEATHER
CONDITIONS WILL BE CONDITIONAL AND BASED ON FORECAST FIRE DANGER
RATING. WILL HOLD OFF MENTIONING IN THE FIRE WEATHER PRODUCTS AT THIS
TIME DUE TO LOW CONFIDENCE AND CONDITIONAL NATURE OF POSSIBLE EVENT.

SCHNEIDER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  88  63  92  67 /  40  20  40  10   5
BEAVER OK                  58  90  64  93  68 /  20  30  50  10   5
BOISE CITY OK              59  89  61  92  65 /  30  20  20   0   5
BORGER TX                  63  89  68  95  71 /  40  30  40  10   5
BOYS RANCH TX              62  91  65  97  68 /  50  30  30   0   5
CANYON TX                  60  88  63  93  66 /  40  20  30   5   5
CLARENDON TX               61  88  65  92  69 /  30  20  40  10   5
DALHART TX                 58  89  60  93  64 /  50  20  20   0   5
GUYMON OK                  58  91  63  95  67 /  30  30  30  10   5
HEREFORD TX                59  90  62  92  65 /  50  20  30   0   5
LIPSCOMB TX                62  88  63  91  68 /  20  30  50  10   5
PAMPA TX                   58  88  65  91  68 /  30  30  50  10   5
SHAMROCK TX                62  87  66  92  69 /  20  20  50  10   5
WELLINGTON TX              61  90  69  94  69 /  20  20  50  10   5

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

13/11
Hazardous weather outlook, Jun 7, 2:16 PM CST, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
316 PM CDT FRI JUN 7 2013

OKZ001>003-TXZ001>020-081100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
316 PM CDT FRI JUN 7 2013

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN AND
CENTRAL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES UNTIL 11 PM
CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE TEXAS AND OKLAHOMA PANHANDLES
THROUGH TONIGHT. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL
UP TO HALF DOLLAR SIZE AND DAMAGING WINDS WINDS UP TO 65 MPH. THE
PRIMARY SEVERE WEATHER RISK WILL BE FOR LOCATIONS WEST OF A GUYMON TO
CLAUDE LINE THROUGH 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS THE PANHANDLES LATE SATURDAY
AFTERNOON THROUGH SATURDAY NIGHT. SOME OF THE STORMS COULD BE SEVERE
WITH LARGE HAIL AND STRONG WINDS THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS WILL
LIKELY BE REQUIRED THROUGH LATE THIS EVENING AND AGAIN SATURDAY
AFTERNOON AND EVENING.

SCHNEIDER

In the hours before

Special weather statement, Jun 7, 1:28 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
228 PM CDT FRI JUN 7 2013

TXZ003-004-072000-
HANSFORD TX-OCHILTREE TX-
228 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OCHILTREE AND
SOUTHEASTERN HANSFORD COUNTIES UNTIL 300 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF GRUVER...OR 8 MILES WEST OF
SPEARMAN...MOVING EAST AT 25 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...           WAKA...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3628 10097 3607 10102 3612 10144 3632 10137
TIME...MOT...LOC 1928Z 279DEG 23KT 3621 10131

JACKSON
Special weather statement, Jun 7, 2:00 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
300 PM CDT FRI JUN 7 2013

TXZ003-004-072030-
HANSFORD TX-OCHILTREE TX-
300 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OCHILTREE AND
SOUTHEASTERN HANSFORD COUNTIES UNTIL 330 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTH OF SPEARMAN...MOVING SOUTHEAST AT
20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SPEARMAN...           WAKA...               FARNSWORTH...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3630 10081 3607 10089 3607 10129 3639 10118
TIME...MOT...LOC 2000Z 297DEG 17KT 3625 10117

JACKSON
Special weather statement, Jun 7, 2:30 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT FRI JUN 7 2013

OKZ001-072115-
CIMARRON OK-
330 PM CDT FRI JUN 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CIMARRON COUNTY
UNTIL 415 PM CDT...

AT 328 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF KENTON...OR 31 MILES NORTH OF
CLAYTON...MOVING EAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WHEELESS...           KENTON...             BLACK MESA PARK...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3700 10275 3700 10273 3664 10271 3670 10301
      3677 10301 3678 10300 3700 10301 3700 10300
      3701 10275
TIME...MOT...LOC 2031Z 282DEG 18KT 3688 10302

JACKSON

The radar

The Amarillo radar (KAMA), 112 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Hansford

When
June 7, 2:30 PM CST to 2:32 PM CST
Where
Hansford County, 3.5 mi S of Spearman to 2.62 mi SE of Spearman
Measured
1 in hail
Reported by
Public
Coordinates
36.150, -101.190

Scattered thunderstorms developed over the northern Texas Panhandle during the early afternoon hours of the 7th. One such storm developed over Hansford County and moved to the southwest. This thunderstorm merged with another thunderstorm that was moving to the northeast. The merger caused a brief intensification near the town of Spearman (Hansford County), and a member of the public reported quarter size hail (1.00 inch) at their residence four miles south of Spearman (Hansford County). The thunderstorm began to weaken after producing this hail, and continued to move move southwest across the county.

Hail, Sherman

When
June 7, 5:09 PM CST to 5:11 PM CST
Where
Sherman County, 2.66 mi NE of Mallett to 2.53 mi W of Stratford
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
36.380, -102.070

Northwestward merging thunderstorms were developing across Sherman County during the late afternoon hours of the 7th. A storm chaser reported nickel size hail (0.88 inch) with one such merger 3 miles to the north of the town of Stratford (Sherman County). After producing this hail the merged thunderstorms changed direction and began moving to the southeast.

Hail, Hutchinson

When
June 7, 6:18 PM CST to 6:20 PM CST
Where
Hutchinson County, 12.28 mi ENE of Borger to 16.55 mi E of Borger
Measured
1.75 in hail
Reported by
Public
Coordinates
35.720, -101.170

Northwestward merging thunderstorms over Sherman County developed into a single thunderstorm which switched directions and began moving to the southeast. This change in direction took the merged thunderstorm into Hutchinson County. A member of the public reported golf ball size hail (1.75 inches) at their residence 10 miles north of the town of Skellytown (Hutchinson County). After producing this hail the thunderstorm maintained a southeastward motion across the county.

Hail, Hutchinson

When
June 7, 6:23 PM CST to 6:25 PM CST
Where
Hutchinson County, 11.81 mi E of Borger to 15.11 mi E of Borger
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
35.660, -101.170

Northwestward merging thunderstorms over Sherman County developed into a single thunderstorm which switched directions and began moving to the southeast. This change in direction took the merged thunderstorm into Hutchinson County. The Skellytown Fire Department reported golf ball size hail (1.75 inches) 6 miles north of the town of Skellytown (Hutchinson County). After producing this hail the thunderstorm maintained a southeastward motion across the county.

Hail, Hutchinson

When
June 7, 6:50 PM CST to June 8, 6:52 PM CST
Where
Hutchinson County, 10.48 mi ESE of Borger to 15.69 mi ESE of Borger
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
35.630, -101.200

Northwestward merging thunderstorms over Sherman County developed into a single thunderstorm which switched directions and began moving to the southeast. This change in direction took the merged thunderstorm into Hutchinson County. The Hutchinson County Emergency Manager reported golf ball size hail (1.75 inches) accumulating on the ground 4 miles north-northwest of the town of Skellytown (Hutchinson County). After producing this hail the thunderstorm maintained a southeastward motion across the county.

Thunderstorm Wind, Moore

When
June 7, 7:55 PM CST to 7:57 PM CST
Where
Moore County, 0.89 mi NE of Dumas Muni Arpt
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
35.860, -102.010

A line of thunderstorms developed across the western half of the Texas Panhandle and moved to the south. As this line moved over across Moore County, the Dumas (Moore County) AWOS reported an 81 mph thunderstorm wind gust. The line that produced this gust continued to move to the south across the western Texas Panhandle.

Thunderstorm Wind, Moore

When
June 7, 8:06 PM CST to 8:07 PM CST
Where
Moore County, 0.89 mi NE of Dumas Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.860, -102.010

A line of thunderstorms developed across the western half of the Texas Panhandle and moved to the south. As this line moved over across Moore County, the Dumas (Moore County) AWOS reported an 61 mph thunderstorm wind gust. The line that produced this gust continued to move to the south across the western Texas Panhandle.

Thunderstorm Wind, Moore

When
June 7, 8:15 PM CST to 8:16 PM CST
Where
Moore County, 0.89 mi NE of Dumas Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
35.860, -102.010

A line of thunderstorms developed across the western half of the Texas Panhandle and moved to the south. As this line moved over across Moore County, the Dumas (Moore County) AWOS reported an 61 mph thunderstorm wind gust. The line that produced this gust continued to move to the south across the western Texas Panhandle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465212, 465219, 465224, 465231, 465236, 465253, 465256, 465259.